• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

Citalopram withdrawal

A

Akardy

Well-known member
Joined
Feb 4, 2018
Messages
53
So I'm wondering if anyone else has managed to quit citalopram after having a hard time with it.

About a year ago I changed to mirtazapine to help me sleep, and over the course of this year I've gradually reduced my dosage of citalopram. I went from 40mg a day to 10mg every few days, just when the withdrawal effects started.

I spoke to two doctors about this, they weren't overly happy with it but accepted staying on this kind of dosage was the least bad option.

Then I had a medication review where another doctor insisted I come off the citalopram and I've been pretty much freaking out about it ever since. That was about three weeks ago.

I'm now on liquid citalopram to measure out smaller doses. I take two drops every other day, that's for two more weeks, then one drop every other day, and then quit.

At the moment the day where I take some isn't too bad but I have horrible withdrawal symptoms on the day where I don't. And if I'm having this much trouble just cutting my dosage down I'm worried as hell about how bad it's going to be when I quit entirely.

So I'm wondering if anyone else has been through something like this?
 
Z

ZAGOR

Member
Joined
Jan 3, 2019
Messages
15
Hey it's just another drug. I quit it cold turkey because the other drug I switched to helped with withdrawals. Don't worry you can do it.
 
Liza9560

Liza9560

Well-known member
Joined
Dec 23, 2018
Messages
119
Location
Texas
How are things going, Akardy?
 
N

NorasDad

Well-known member
Joined
Jan 15, 2019
Messages
145
I think you just stopped too fast.

You should titrate off citalopram and escitalopram a little more slowly.

IF it was my body and brain (IF!), I would go back to a daily dose high enough to relieve the symptoms and then titrate down in a regulated way, never going down too fast that the symptoms come back for more than a couple days.
 
A

Akardy

Well-known member
Joined
Feb 4, 2018
Messages
53
Hi all, thanks for replying!

Well I have actually been going down very slowly, and to be clear I haven't stopped yet. I've just gone down from 2 drops every two days to one drop every two days...so feeling a bit rough again.

But more than the actual withdrawal symptoms my problem right now is general anxiety, it's brought it all back up. It's stupid really, so many worries that I know won't happen really. The worst case scenario here is I have a month of really intense general anxiety...it won't last more than that because you can't just stay that anxious. And even if that happens I'll get through it. I've got family and friends to support me, people who'll talk to me when I need it. And I just started another course of CBT yesterday, so that will help too. I'm having a session every week for at least 8 weeks.

I've got to learn to control my thought patterns again, realise that I just don't need to worry about very unlikely future events, free my mind to think about other things.

But I am feeling pretty bad right now, so any words of encouregment from any of you would be greatly appreciated! Hope you're all well.
 
N

NorasDad

Well-known member
Joined
Jan 15, 2019
Messages
145
So I'm wondering if anyone else has managed to quit citalopram after having a hard time with it.

About a year ago I changed to mirtazapine to help me sleep, and over the course of this year I've gradually reduced my dosage of citalopram. I went from 40mg a day to 10mg every few days, just when the withdrawal effects started.

I spoke to two doctors about this, they weren't overly happy with it but accepted staying on this kind of dosage was the least bad option.

Then I had a medication review where another doctor insisted I come off the citalopram and I've been pretty much freaking out about it ever since. That was about three weeks ago.

I'm now on liquid citalopram to measure out smaller doses. I take two drops every other day, that's for two more weeks, then one drop every other day, and then quit.

At the moment the day where I take some isn't too bad but I have horrible withdrawal symptoms on the day where I don't. And if I'm having this much trouble just cutting my dosage down I'm worried as hell about how bad it's going to be when I quit entirely.

So I'm wondering if anyone else has been through something like this?

SSRIs are a pain that way.

Probably, your anxiety is the main problem. This sounds like health anxiety, which I think we all suffer to some degree. Remember that it's important not to over-monitor yourself and panic when you feel strange. That quickly becomes a vicious cycle. Quitting SSRIs makes everyone feel strange. It's not a "withdrawal" so much as a shift in your brain chemistry and it takes time.

At this point, I would just quit the citalopram altogether. You're going to have weird feelings for a while. It seems very unlikely that such a small dose of citalopram is really making you feel better or worse on a day-to-day basis.

By the same token, if your anxiety is not really controlled, this "freaking out" is pretty much expected.

I would maybe get a second opinion on the mirtazipine. That seems an odd choice. How did you get to it?
 
A

Akardy

Well-known member
Joined
Feb 4, 2018
Messages
53
I'm on Mirtazipine to help me sleep basically. When I started hearing voices I couldn't sleep at all, or very little.

It has the added benefit of making my sleep a bit deeper, which helps with my fibromyalgia (which causes you to get very light, unrefreshing sleep).
 
N

NorasDad

Well-known member
Joined
Jan 15, 2019
Messages
145
I'm on Mirtazipine to help me sleep basically. When I started hearing voices I couldn't sleep at all, or very little.

It has the added benefit of making my sleep a bit deeper, which helps with my fibromyalgia (which causes you to get very light, unrefreshing sleep).
I am having great success with Seroquel as needed with an SSRI as my mainstay. I don't have the voice feeling, but my anxiety is extreme. Seroquel really seems to control it very well when the "brain protection" from the SSRI gets broken through - and wow does it help you sleep. My only problem with Seroquel is trying NOT to sleep.

Again, I'd ask your doctor about it again. I'm not a doctor, but I have a suspicion that mirtrazipine might not be helping you as much as you need. Call it an intuition.
 
Top